Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 121, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2017, 7:22 PM EDT for Appomattox County, Campbell County, Charlotte County, Virginia. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2017, 7:22 PM EDT (23:22 UTC)
- Expired
- Jul 4, 2017, 8:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Appomattox County, VA, Campbell County, VA, Charlotte County, VA
The radar
The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:27 PM EDT | TSTM WND DMG | 5 Wsw Spring Mills, VA | TWO TREES BLOWN DOWN ALONG WITH A CORN CROP DAMAGED FROM THE WINDS ALONG BEAR CREEK ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866
WUUS51 KRNK 042322
SVRRNK
VAC011-031-037-050015-
/O.NEW.KRNK.SV.W.0121.170704T2322Z-170705T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
722 PM EDT TUE JUL 4 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southern Appomattox County in central Virginia...
Northwestern Charlotte County in south central Virginia...
Southeastern Campbell County in central Virginia...
* Until 815 PM EDT
* At 721 PM EDT, severe thunderstorms were located along a line
extending from Pamplin City to Hodges, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Brookneal...
Red House...
Pamplin City...
Hodges...
and Madisonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3702 7890 3705 7897 3703 7900 3705 7906
3707 7911 3709 7913 3706 7919 3711 7920
3712 7921 3711 7922 3720 7929 3724 7903
3731 7891 3733 7876 3727 7867 3720 7869
3719 7864 3718 7864
TIME...MOT...LOC 2321Z 266DEG 23KT 3724 7870 3712 7921
HAIL...<.75IN
WIND...60MPH
$$
RAB2 follow-up statements
601
WWUS51 KRNK 042348
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
748 PM EDT TUE JUL 4 2017
VAC011-031-037-050015-
/O.CON.KRNK.SV.W.0121.000000T0000Z-170705T0015Z/
Appomattox VA-Charlotte VA-Campbell VA-
748 PM EDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHERN APPOMATTOX...NORTHWESTERN CHARLOTTE AND SOUTHEASTERN
CAMPBELL COUNTIES...
At 747 PM EDT, severe thunderstorms were located along a line
extending from near Hampden Sydney to near Gladys, moving east at 25
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Brookneal...
Red House...
Pamplin City...
Madisonville...
and Mike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3702 7890 3705 7897 3711 7903 3720 7904
3724 7905 3724 7903 3731 7891 3733 7876
3727 7867 3720 7869 3719 7864 3718 7864
TIME...MOT...LOC 2347Z 266DEG 23KT 3725 7850 3713 7901
HAIL...<.75IN
WIND...60MPH
$$
RAB078
WWUS51 KRNK 050017
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
817 PM EDT TUE JUL 4 2017
VAC011-031-037-050026-
/O.EXP.KRNK.SV.W.0121.000000T0000Z-170705T0015Z/
Appomattox VA-Charlotte VA-Campbell VA-
817 PM EDT TUE JUL 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHERN APPOMATTOX...NORTHWESTERN CHARLOTTE AND SOUTHEASTERN
CAMPBELL COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However,
thunderstorms with very heavy rainfall persist in the area and
a Flood Advisory remains in effect for this area for the next
several hours. Rainfall in excess of 2 inches has been common
throughout much of the warned area and an additional 1 inch of
rainfall can be expected during the next hour.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3702 7890 3705 7897 3711 7903 3720 7904
3724 7905 3724 7903 3731 7891 3733 7876
3727 7867 3720 7869 3719 7864 3718 7864
TIME...MOT...LOC 0016Z 266DEG 23KT 3726 7828 3714 7879
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:18 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 4, 7:18 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 718 PM EDT Tue Jul 4 2017 .SYNOPSIS... An upper level disturbance over the Tennessee Valley will move east crossing our region tonight. A backdoor front over southern Pennsylvania will drift south toward our area Wednesday before lifting back north as a warm front Thursday. The combination of todays upper level disturbance and additional waves of energy along the front Wednesday and Thursday will result in an increasing threat for showers and thunderstorms for the next several days. && .NEAR TERM /THROUGH WEDNESDAY/... AS of 718 PM EDT Tuesday...Scattered to numerous showers with embedded thunderstorms remained mainly focused along and south of Route 460 in VA, loosely organized along outflow boundaries. In this area, strongest storms have exhibited pulse-like behavior in a weak-shear environment characterized by moderate instability of about 2000 J/kg surface-based CAPE per SPCOA. Ongoing storms should shift eastward around 10-20 mph and should tend to weaken as it moves into a rain-cooled, more stable /higher-CIN air mass across the Southside of VA. We'll then turn toward scattered showers now over the Cumberland Plateau linked with forcing associated with remnant MCV swirling over central TN/KY. These stand to move into Smyth and Wythe Counties and the NC foothills/High Country areas from mid-evening through midnight per indication from recent HRRR/18z 3-km NAM. While there may be some additional lightning strikes from these but the coverage of those will become fewer and far between. Those with outdoor plans, particularly in the ongoing area of storms in the Blue Ridge foothills in VA area, should make sure to seek cover in a building if lightning is seen or thunder is heard. There should continue to be a good amount of cloud cover tonight which may hamper fireworks viewing to some extent, but may also serve to keep lows on the warm and muggy side. Haven't adjusted lows tonight but may need to consider doing so in later updates. Previous near-term discussion issued at 301 PM follows... Happy 4th of July! Shortwave over the Tennessee Valley associated with an area of showers and a few thunderstorms across eastern Kentucky and eastern Tennessee will move east- northeast this afternoon into tonight. Scattered showers and thunderstorms will develop this afternoon into tonight in the warm unstable air. The spc mesoanalysis at 18z showed SBCAPE between 1000 and 2000 J/Kg are forecasted by modified 12z soundings. SPC in the Day 1 convective outlook has placed southern portions in a marginal risk for severe weather with wind being the primary threat. Also, there is a threat for localized heavy rainfall per forecast precipitable water values near 1.75 and cloud layer mean wind from 250 degrees at 10 kts. The diurnally driven thunderstorms should taper off around sunset, however there will be a lingering threat for showers tonight per the presence of the upper shortwave trough passing overhead. Considerable cloudiness with the threat for showers will continue overnight into Wednesday morning. With low level moisture and light winds, added some patches of fog overnight. Low temperatures tonight will range from the upper 50s in the mountains to around 70 degrees in the Piedmont. The passage of several upper shortwaves will deepen and establish an upper trough across the east by the end of week. High pressure over New England wedges down the east side of the Appalachians and keeps a frontal boundary across the region. This will trigger some convection Wednesday afternoon into Wednesday evening. There is a marginal threat for severe thunderstorms mainly south and west as highlighted on Day Two convective outlook. The main threats will be damaging winds and heavy downpours. High temperatures Wednesday will range from the lower 70s in the mountains to the mid 80s in the Piedmont. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... As of 301 PM EDT Tuesday... An upper level ridge in the western Atlantic will continue to block and slow the progress of weather system tracking east of the Mississippi Valley. This ridge will stretch westward across the Gulf states reducing the influx of moisture into the region. However, high moisture content will already be in place by the time the ridge moves over the Gulf States. Wednesday night, a surface reflection along the VA/NC border will slowly move eastward. This reflection will keep some showers over the area through the early morning hours. This system moves out to sea on Thursday. A significant short waves and associated cold front is forecast to move slowly across the Midwest Thursday and over the southern Ohio Valley Thursday night. A second cold front will track over the upper Midwest Thursday night and help push this short wave across the mountains Friday morning and east of the piedmont during the afternoon. This wave is able to pick up speed because the blocking ridge is sinking southward Thursday night and Friday. Since this wave is coming through during the morning, the severe weather threat will be greatly reduced. However, the cold pool comes over the area with a fair decent jet. Therefore, we can not rule out gusty winds or hail for Friday. The mountains are less likely to see severe storms Friday morning. The piedmont may see storms getting stronger in the afternoon, but the max potential for severe chances will be east across the coastal piedmont late Friday afternoon. Close to normal temperatures are expected through Friday with low to mid 80s west of the Blue Ridge and upper 80s to lower 90s east. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 240 PM EDT Tuesday... The cold front that comes across Friday will take bulk of the moisture and instabilities with it. Another front will slide across the region on Saturday. With limited moisture, this second front may produce a few hundredth of an inch of rain across the mountains, mainly along western slopes. Showers will fade as they approach the Blue Ridge then jump to a lee trough over the piedmont during the afternoon. With good mixing and low instabilities, we will only carry showers for this frontal passage. Cool and dry high pressure will move over the region Sunday and Monday. The chance for thunderstorms begin to increase on Tuesday. Temperatures will fall a few degrees below normal following the second frontal passage Saturday. Muggy conditions will also be replaced with comfortable humidity levels with dew points falling into the upper 50s to lower 60s over the weekend. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 718 PM EDT Tuesday... Generally VFR outside of any thunderstorms through a large part of the overnight. Thunderstorm threat mainly from 00-03z, have indicated VCSH for now and will amend as necessary for more imminent impact to specific airports. Brief sub-VFR visibility reduction and occasional/frequent CG lightning are the risks from thunderstorms, along with erratic outflow gusts. Approaching band of showers/embedded thunder now over northeast TN mainly affects southern Blue Ridge/NC mountains after 04z. Coverage of showers should diminish after 08z, with potential for patchy fog particularly for airports that received rain. Kept visibility in fog generally 1-4 SM. Outside of thunderstorms, winds intially east to northeast 3-6 kts become light to calm overnight. Should see improvement in areas of patchy fog with VFR conditions for the Wednesday morning hours. Potential again for showers and thunderstorms in the afternoon with introduction of VCSH at most terminals after 16z Wednesday. Light winds outside of thunderstorms. Extended Aviation Discussion... Ceilings to lower to MVFR Wednesday evening as ongoing showers interact with weak wedge building down from northern VA. Should see return to VFR ceilings Thursday ahead of a potent shortwave trough. While periods of VFR certainly expected at times, potential for heavier showers/storms Thursday afternoon and evening especially western terminals, and then again on Friday. Generally VFR conditions for the upcoming weekend. Late night and early morning fog can also be expected with increasing probability through the week, especially given the increasing potential for late day/evening rain at many TAF sites. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...KK/PM NEAR TERM...AL/KK SHORT TERM...RCS LONG TERM...RCS AVIATION...AL/JR
Hazardous weather outlook, Jul 4, 3:12 PM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 312 PM EDT Tue Jul 4 2017 VAZ019-020-022>024-034-035-045>047-051915- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- Campbell-Appomattox-Buckingham- 312 PM EDT Tue Jul 4 2017 This Hazardous Weather Outlook is for central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to isolated severe thunderstorms will be possible Thursday. Very heavy rainfall could also result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ009-012-015>017-032-033-043-044-058-059-051915- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Wythe-Grayson-Carroll-Floyd-Patrick-Franklin-Henry- Pittsylvania-Halifax-Charlotte- 312 PM EDT Tue Jul 4 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. A few strong to isolated severe thunderstorms containing damaging winds and large hail will be possible today. Very heavy rainfall could also result in localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to isolated severe thunderstorms will be possible again Wednesday and Thursday. Very heavy rainfall could also result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-010-011-013-014-018-WVZ042>044-507-508-051915- Tazewell-Bland-Giles-Pulaski-Montgomery-Craig-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 312 PM EDT Tue Jul 4 2017 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms this afternoon will have very heavy rainfall which could result in localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to isolated severe thunderstorms will be possible Wednesday and Thursday. Very heavy rainfall could also result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 4, 5:38 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
538 PM EDT TUE JUL 4 2017
VAZ017-032-042245-
Patrick-Floyd-
538 PM EDT TUE JUL 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FLOYD AND NORTHERN
PATRICK COUNTIES THROUGH 645 PM EDT...
At 537 PM EDT, a strong thunderstorm was located near Rocky Knob
Summit, moving northeast at 5 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm. Frequent cloud-to-ground lightning and very heavy rainfall
can also be expected with this thunderstorm.
Locations impacted include...
Floyd...
Woolwine...
Rocky Knob Recreation Area...
Charity...
and Rocky Knob Summit.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3676 8045 3684 8048 3702 8022 3693 8019
3692 8020 3690 8020 3687 8023 3686 8016
3675 8012
TIME...MOT...LOC 2137Z 244DEG 5KT 3681 8042
RABSpecial weather statement, Jul 4, 5:48 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
548 PM EDT TUE JUL 4 2017
VAZ022-033-034-042245-
Franklin-Roanoke-Bedford-
548 PM EDT TUE JUL 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN
ROANOKE...SOUTHWESTERN BEDFORD...AND NORTHERN FRANKLIN
COUNTIES THROUGH 645 PM EDT...
At 547 PM EDT, a strong thunderstorm was located over Boones Mill,
moving east at 20 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm. Frequent lightning and very heavy rainfall can also be
expected with this activity.
Locations impacted include...
Boones Mill...
Stewartsville...
Moneta...
Bent Mountain...
and Burnt Chimney.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3712 7954 3706 8012 3708 8011 3712 8013
3712 8014 3719 8015 3722 7994 3736 7960
TIME...MOT...LOC 2147Z 260DEG 17KT 3715 7999
RABSpecial weather statement, Jul 4, 6:18 PM EDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 618 PM EDT TUE JUL 4 2017 VAZ044-042315- Pittsylvania- 618 PM EDT TUE JUL 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITTSYLVANIA COUNTY THROUGH 715 PM EDT... At 616 PM EDT, a strong thunderstorm was located near Climax. the storm is nearly stationary. Another strong thunderstorm was located just east of Dry Fork and north of Blairs, also nearly stationary. Winds in excess of 30 mph and pea size hail are possible with either of these thunderstorms. Very heavy rainfall and frequent lightning can also be expected with these thunderstorms. Locations impacted include... Chatham... Java... Dry Fork... Climax... and Keeling. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3681 7954 3694 7951 3683 7915 3658 7921 TIME...MOT...LOC 2216Z 189DEG 3KT 3683 7948 RAB
Special weather statement, Jul 4, 6:40 PM EDT, 42 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 640 PM EDT TUE JUL 4 2017 VAZ013-014-042345- Pulaski-Montgomery- 640 PM EDT TUE JUL 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN PULASKI AND SOUTHWESTERN MONTGOMERY COUNTIES...AS WELL AS THE CITY OF RADFORD THROUGH 745 PM EDT... At 638 PM EDT, a strong thunderstorm was located near Dublin, moving southeast at 15 mph. Winds in excess of 30 mph are possible with this storm. Very heavy rainfall and occasional light can also be expected with this thunderstorm. Brief localized minor flooding will be possible, including along U.S. Route 11 between Dublin and Radford as well as VA Route 100 in the Dublin area. Locations impacted include... Radford... Dublin... Graysontown... Claytor Dam... and Fairlawn. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3711 8071 3719 8067 3715 8049 3701 8056 TIME...MOT...LOC 2238Z 297DEG 14KT 3711 8063 RAB
Special weather statement, Jul 4, 6:55 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
655 PM EDT TUE JUL 4 2017
VAZ044-045-050000-
Campbell-Pittsylvania-
655 PM EDT TUE JUL 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL AND
NORTHEASTERN PITTSYLVANIA COUNTIES THROUGH 800 PM EDT...
At 654 PM EDT, a strong thunderstorm was located over Hodges. the
storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm. Very heavy
rainfall and frequent lightning can be expected with this
thunderstorm.
Locations impacted include...
Altavista...
Hurt...
Hodges...
Gladys...
and Straightstone.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3705 7904 3704 7905 3706 7909 3696 7912
3704 7936 3721 7931 3722 7898
TIME...MOT...LOC 2254Z 284DEG 4KT 3711 7923
RABSpecial weather statement, Jul 4, 7:02 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
702 PM EDT TUE JUL 4 2017
VAZ013-050000-
Pulaski-
702 PM EDT TUE JUL 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHern PULASKI COUNTY THROUGH
800 PM EDT...
At 701 PM EDT, a strong thunderstorm was located over Draper. The
storm is nearly stationary.
Locations impacted include...
Allisonia...
and Draper.
This will also impact Interstate 81 between mile markers 85 and 90.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3697 8079 3703 8074 3703 8064 3696 8064
3693 8072
TIME...MOT...LOC 2301Z 292DEG 4KT 3699 8073
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:10 PM EDT | Special Weather Statement | RNK | Carroll | 50 min |
| Jul 3, 9:05 PM EDT | Special Weather Statement | RNK | Patrick | 55 min |
| Jul 4, 2:44 PM EDT | Special Weather Statement | RNK | Halifax | 61 min |
| Jul 4, 3:24 PM EDT | Areal Flood Advisory | RNK | Halifax | 2 hr |
| Jul 4, 5:29 PM EDT | Special Weather Statement | RNK | Carroll | 61 min |
| Jul 4, 5:34 PM EDT | Special Weather Statement | RNK | Pittsylvania | 56 min |
| Jul 4, 5:38 PM EDT | Special Weather Statement | RNK | Floyd | 67 min |
| Jul 4, 5:48 PM EDT | Special Weather Statement | RNK | City of Roanoke | 57 min |
| Jul 4, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Patrick | 51 min |
| Jul 4, 6:18 PM EDT | Special Weather Statement | RNK | Pittsylvania | 57 min |
| Jul 4, 6:40 PM EDT | Special Weather Statement | RNK | City of Radford | 65 min |
| Jul 4, 6:55 PM EDT | Special Weather Statement | RNK | Campbell | 65 min |
| Jul 4, 7:02 PM EDT | Special Weather Statement | RNK | Pulaski | 58 min |
| Jul 4, 7:12 PM EDT | Areal Flood Advisory | RNK | Appomattox | 6 hr |
| Jul 4, 7:45 PM EDT | Areal Flood Advisory | RNK | Appomattox, Campbell, Charlotte | 6 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.